Symptoms? are these what to expect

I have only recently been diagnosed, I have been on methotrexate for 9 weeks, but had a depo steroid injection the week before to settle the horrendous pain in my feet. I am also now on sulfasalazine(increasing_) and a 2 month course of prednisalone (reducing)

My left heel and ankles are tight and sore (but the pain has really subsided), My fingers and toes are loads better as well stiff and a little sore. I have 2 little nodules at the base of each thumb. The strange sensation that has taken the place of the pain is like a prickly feeling. Like when you have nettle stings that have been done a while, is that something others have experienced? Also on MTX day I get really bad headaches and feel slightly nauseus, the fatigue isn't as bad as it was which is great

Sorry about all the questioning I just want to make sure its what to expect

12 Replies

oldestnewest
  • Hi Casapp

    I have just had my 4th week on MTX as I am too recently diagnosed. I have steroid injection too and take Ecotrixib as well. The nausea is bad for me especially the day after. I suffer with feet but they are better. Wrists are quite sore as well and some of my fingers and i am only early diagnosed. Hoping the MTX will work long term although i hate taking it and that is only after 4 weeks. Fatigue is a big one for me too escpecially when i am in pain. I am due to have my MTX increased next week but not keen due to side effects i am suffering. Folic acid taken but only once a week at the moment.

  • I take folic acid too, the RA nurse says it helps with the side effects!! Good luck xx

  • Hi Debbie, I see you are having alot of side-effects from MTX, so I assume you are taking oral tablets. You might ask your Dr. about the injectable form of MTX. It usually won't bother your stomach since it doesn't go there. You might feel some fatigue, or a little more tired the next day, and being injectable, you need to inject yourself, on the top of your thigh. The needle and syrings are the same one Diabetics use to inject insulin. It's very tiny, painless. Hope it helps. Loret

  • Hi there, your symptoms all sound familiar to me. It will get better!

  • The side effects are different for different people but nausea seems to affect most.

    Any side effects should get better as your body get's used to the medication, remember it's not a miracle drug and it may take a while before you feel the benefit and side effects ease.

    Good luck. xxx

  • I get a bit "jittery" as well for a few days after MTX. Thanks for the replies, at least I know its not unusual now-it's sometimes hard not knowing what to expect. I love this site though. Everyone is really great

  • Hi

    I think if you can put up with the side effects it is worth it. I had tummy problems and nausea for 3 months or so, but now I tolerate methotrexate well and inject it which I find more effective than tablets and better for my stomach!

    The folic acid helps, I only get a muzzy headache now and then now.

    Keep the faith!

  • I take mtx at night which helps so the most nauseous bit is taking those nasty yellow tabs which are actually helping a lot

  • Thats a good idea Cathie, think I might swap to night time, then I can sleep off the worst! Think the insomnia and jitteryness is the prednisalone, just read the side effects bit, exactly me!! Rotten horrible little b's, and can't just stop taking them :o(

  • Hi, although I am lucky and don't get side effects from the MTX, I also haven't benfitted from it much yet either!! I have just changed to MTX injections in an attempt to improve symptoms. I have had a fair few depo injections in the past they are fab! But unfortunately not recommended for the long term....good for early management though...so make the most of their effects!

    I can empathise with your symptoms, I too have painful thumbs, wrists, ankles and feet, as well as hips and 1 knee....its hard work keeping positive, especially when I think about the long term and far off future....on a day to day basis I just get on with it, cos you have to!! I'm 35 with a job I love (physio), I'm doing a masters degree and I have 2 kids....so I'm busy!! But thats what I enjoy being, it would just be a lot easier if I didn't have RA!! Sorry about the rant, just wanted to say I think I know what you're going through.....take care, keep positive x x x

  • I know what you mean Fizzy and thanks,I guess I'm just feeling crap and unsociable and self pitying at moment! Funnily I am a sister on an orthopaedic ward (joint replacement) and until I got it, RA was sort of one of the problems that some of my patients came in with, and though I sympathised I didn't fully understand the significance of the RA especially mixed with OA and then surgery and other problems, eyes wide opened now though!!. I love my job too but some days are so hard to cope with just being me nether mind all the other stuff. My boss and colleagues are brilliant though. I think if I could just get a nights sleep it would help. My sister in law swears by glucosan supplements, but I'm not sure about mixing herbal with the RA stuff, going to ask though. Maybe a hammer to the head might work :o)

    Good luck with your degree, braver than me

  • Hi Casapp

    Glad to see that you've had a lot of good responses. As has been said, the nausea may improve as your body gets used to the medication, but the folic acid can help, and if needed it is available as injections. Worth mentioning the side-effects to your nurse or rheumatologist, particularly the 'prickling' sensation. Could be the RA pushing on the surrounding soft tissue, but not so common as a side-effect or symptom. Bear in mind that methotrexate can take 3-12 weeks to work as well, so good that you're seeing some improvements.

    Regarding glucosamine, as you said, always check with rheumatology team before starting any supplements, but you may find this report by Arthritis Research UK helpful:

    arthritisresearchuk.org/pdf...

    Kind regards

    Victoria

    Helpline & Information Coordinator

You may also like...